Daniel J. George, MD: One of the really great things in the field today is, as I mentioned earlier, the breadth of options that we have for these patients in the second-line space. And I really consider this a strength for us, as treating physicians in the field, and a benefit for patients. I try to take advantage of all of that. So, I’m treating patients in the second-line space with different options. I don’t treat all the patients the same way.
I-O (immuno-oncology) therapy, to me, is a fantastic option for many of our patients in the second-line space because of the simple fact that it’s a different mechanism. It gives them a break from that first TKI, particularly patients that have struggled with that from toxicity. Not all of them do, but a lot of our patients do have some cumulative toxicity with VEGF TKIs in the frontline space. And for those patients, the treatment with nivolumab, in particular, is a welcome break from that line of therapy.
Now, it’s important to recognize there is some overlap in toxicity. Fatigue is the most common side effect associated with VEGF-targeted therapies, as well as with nivolumab. So, if fatigue is the biggest complaint of our patient, that’s not necessarily going to get better when we switch to nivolumab. But things like diarrhea or things like hand-foot syndrome, some of the taste changes, some of the hypertension, these are toxicities that generally we see at a much lower frequency with nivolumab. It depends specifically on what those patients are having, whether or not there will be a carryover effect into that nivolumab space or not.
I think physically rehabbing patients in the second-line space is critical no matter what agent you’re using. But nivolumab is a fantastic option to do some physical rehab for those patients. What is also nice to do is to be able to revisit VEGF-targeted therapy after a treatment course with nivolumab. And unfortunately, because we see only a 20% response rate, there’s a little bit higher rate of disease progression with nivolumab in that second-line space. As I mentioned, there’s not as long a progression-free survivalso patients may get a break—but it’s not necessarily going to be as durable for the majority of our patients. It’s important to recognize that and the value of moving on in the third-line space to another VEGF TKI, such as cabozantinib. So, it’s important to consider I-O in that space for several of those reasons.
Now, going on to a second-line VEGF TKI like cabozantinib, after having progressed on a frontline VEGF TKI like sunitinib or pazopanib, there can be some overlap of symptoms. It’s pretty natural to see some patients who had fatigue with one to have fatigue with another. But as I mentioned, the time course is different. And if there’s a break in therapyI usually like to have at least a 2-week washout from one therapy to another—that allows some of that fatigue, diarrhea, or other symptoms to wash out. The nuance with cabozantinib might be different. We might not see as much diarrhea or it might be a delayed onset. Fatigue might be more of a delayed onset. For patients that maybe didn’t have taste changes, they might now have taste changes. We do see weight loss associated with cabozantinib, so some patients who maybe didn’t have that on intermittent therapy, like sunitinib, might begin to develop that with something like cabozantinib.
So, even though, on paper, these side effects seem to overlap, they’re not always exactly the same. And it’s important to recognize and counsel patients about that. Sometimes it’s better, sometimes it’s worse, but I’d say, in general, it’s manageable as long as patients are aware of the whole spectrum. If they didn’t get diarrhea, they could still get it in the second-line setting. So, making sure patients are aware of that whole spectrum of side effects is really critical.
Case Scenario 1: A 50-year old male with relapse of metastatic RCC